Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Bladder symptoms, facial numbness post hydrodistention, twilight anesthesia, taken zofran and fentangi. Repeat hydrodistention safe?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
I had a history of glossopharanegeal neuralgia which subsided in 2006. My most recent surgery in XXXXXXX 2011 was a D and C to remove a polyp which was done under twilight anesthesia along with the use of versed. There were no complications.

In October 2010, I had a bladder hydrodistention for intersticial cystitis. The distention helped relieved my bladder symptoms for over six months. Unfortunately, within 24 hours of having the hydrodistention I experienced a reoccurance of my facial numbness and pain and within days, was in horrific pain. I had many tests including brain scans which were normal. It has been a long battle coming back using baclofen and valium, along with mild use of low dose tegretol.

I'd like a professional opinion before attempting another hydrodistention. This time, I would have it under twilight anesthesia which has been authorized by my urologist due to the possibilty of the intubation or neck flexation causing the neuralgia. My retired neurologist felt that this may have caused the attack, but I am still not sure any of the medications OR the procedure itself, filling the bladder up to 1000cc could affect the spinal canal upward??

The medications used during the procedure were: zofran, decoder, versed, sevoflrane, propofal, lidocaine, and fentangl?, along with morphine and cipro afterwards. I might note, there I times over the years that I've had bladder instillations in the office that have caused my chin or tongue to have a slight numbness or taste to it, but this is not always the case nor have I had neuralgia due to this.

My question is, taking into consideration all these medications and the fact that I can sometimes taste the lidocaine or marcaine with an in office instillation, is there any chance these medications could have contributed to the neuralgia? I need to know if there could be any type of an attack again with this procedure?

Thank you for your help.
Posted Thu, 12 Apr 2012 in Digestion and Bowels
Answered by Dr. Shiva Kumar R 7 hours later

Thanks for using WWW.WWWW.WW Your query is an interesting one. I will try my best to help you out.

Glossopharyngeal neuralgia can have periods of remissions and exacerbations. Usually triggers are sensory stimuli such as swallowing, chewing, coughing, and talking may trigger pain, as may certain foods and cold drinks. In some patients, touching of the external auditory canal, the side of the neck, the skin anterior to the ear, or the area over the mastoid may trigger severe pain.

However none of the medicines mentioned here can trigger pains. However the stress of undergoing the procedure itself can trigger the pain. The chance of getting an attack again is high due to stress of the procedure. So I recommend you to start prophylactic medications like low dose of tegretol before the procedure and stop it later after the procedure gradually. I hope I have made it clear to you.

Take care.

Above answer was peer-reviewed by
Follow-up: Bladder symptoms, facial numbness post hydrodistention, twilight anesthesia, taken zofran and fentangi. Repeat hydrodistention safe? 24 hours later
Dear Doctor,

Are you saying that the stress of a hydrodistention may cause a glosso neuralgia attack? Is there a direct connection to a bladder hydrodistention and facial neuralgia? Or am I understanding that any procedure or surgery could cause this? Does the bladder speak to the brain when being distended? Thank you for being more specific. Thank you
Answered by Dr. Shiva Kumar R 25 hours later
Thanks for getting back to me.

Let me put in a different way to you.

Psychological stress is one of the triggering and aggravating factors if not primarily causative factor.

It is a common experience in clinical practice that some patients report the onset of trigeminal neuralgia following major stressful events like change of job, unhealthy family relationships, etc and this perception of patients that psychological stress can worsen trigeminal neuralgia has been supported in clinical studies. It is a common experience of many patients to have sudden pain when they are emotionally charged also.

Episodes of facial neuralgia increase when the patients pain threshold gets lowered. The pain threshold is affected by several known and unknown factors, some of them are:
•     Stress
•     Exposure of cold wind
•     Brain trauma
•     Inadequate sleep
•     Hormonal fluctuation before and after the menses
•     Certain antibiotics and anesthetic agents

So i personally feel there is no direct relationship between bladder hydrodistention and facial neuralgia, but indirectly can trigger attacks. So any procedure or surgery and use of anesthetic agents can cause this. I am not sure of communication of the bladder to the brain. However it may not occur all the time.

So take care and decide on the medication before the procedure.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor